Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 27, 2022, 1:23 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2022, 1:23 PM MDT (19:23 UTC)
- Expired
- Jul 27, 2022, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 2466 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WGUS55 KPUB 271923
FFWPUB
COC055-272230-
/O.NEW.KPUB.FF.W.0038.220727T1923Z-220727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
123 PM MDT Wed Jul 27 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Spring Burn burn scar in...
Central Huerfano County in southeastern Colorado...
* Until 430 PM MDT.
* At 123 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Spring Burn Burn Scar. Between 0.5 and 1 inch
of rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Pass Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Spring Burn
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Burn Scar.
* Some locations that will experience flash flooding include...
Spring Burn Scar north of Highway 160.
This includes the following high risk locations...
Pass Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3760 10514 3765 10523 3770 10518 3764 10509
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW1 follow-up statement
113 WGUS75 KPUB 272215 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 415 PM MDT Wed Jul 27 2022 COC055-272225- /O.CAN.KPUB.FF.W.0038.000000T0000Z-220727T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huerfano CO- 415 PM MDT Wed Jul 27 2022 ...FLASH FLOOD WARNING FOR THE SPRING BURN BURN SCAR IS CANCELLED FOR CENTRAL HUERFANO COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3760 10514 3765 10523 3770 10518 3764 10509 $$ PGW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:04 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 27, 12:04 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1204 PM MDT Wed Jul 27 2022 .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Wed Jul 27 2022 Key Messages: 1) Chance for flash flooding over the flash flood prone areas, specifically over the Spring burn scar. 2) Scattered showers and thunderstorms over the mountains and southern plains. A strong storm is possible over the far southeastern plains. 3) There is a high impact - low confidence environment over El Paso County. If a thunderstorm develops during the afternoon and evening, there is higher chance for it to become strong to severe, however most models are suggesting no thunderstorms developing. 4) A boundary passes over the plains tomorrow morning. Flash flooding is a concern over areas that received a lot of rain yesterday due to saturated soils. Moderate to heavy rain may cause flash flooding. Currently... Showers are still hanging on around the far eastern plains and over the southern plains due to a lingering vort maxima propagating overhead and some favorable upper level divergence in response to the 300hPa jet, as weak as it is. We have been monitoring for flash flood worthy rainfall over highway 160 over Las Animas and Baca Counties, but flash flood guidance continues to be higher than the rainfall rates and amounts. All guidance suggests showers will dissipate by the sunrise. Today and Tonight: An amorphous upper ridge remains over the American Southwest and a broad trough aloft remains over the High Plains and the Midwest. Some ripples in the upper flow are expected to propagate mainly over the southern portions of the CWA, which is where models continue to focus on convective initiation. Coverage of thunderstorms should be less than yesterday, but there are areas of concern that need to be discussed. The vast majority of model output (hi-rez, ensembles, deterministic models, and WPC) are putting bulls-eyes of higher QPF over the southern mountains, where pockets of greater than 1000 J/kg of MUCAPE reside. 0-6km bulk shear values are generally less than 20 kts, however, so messy pulse thunderstorms with moderate to heavy rain and gusty winds are expected. The upper level flow is relatively weak, so thunderstorms that develop will be slow to move, which is a concern for flash flooding. The big question, as always, is where thunderstorms will form. HREF is scattered across the southern portions of the CWA, which likely means that there will be showers and thunderstorms around the vicinity of the Spring burn scar, but it is not a guarantee. Elsewhere, there is a strong theta- e axis over the plains, which amplifies MUCAPE values of greater than 2000 J/kg over the far eastern plains. In Baca County, deep shear values of around 30 to 35 kts in the form of a straight hodograph exist. Perhaps a stronger storm with large hail and strong winds is possible. Models are starting to suggest a stronger storm over the New Mexico-Colorado-Oklahoma border. A truly conditional situation exists over El Paso County this afternoon. There is expected to be south-southeast flow pushing up on the Rampart Mountains and the Palmer Divide equating to low-level upslope. MUCAPE values exceed 1000 J/kg and deep shear values increase to around 30 to 35 kts in the afternoon. The environment is primed for a strong to severe thunderstorm. The main issue is lifting the air. The main synoptic forcing appears to be too far south, however the low-level upslope towards the Palmer may be enough to spark convection initiation. Now for the evening and overnight period. Convection should dissipate or be in the process of dissipating by around midnight tonight, with lingering showers over the mountains and the southern plains. During the early morning a frontal boundary enhanced with an outflow is expected to propagate over the plains and is expected to interact with the mountains creating showers and thunderstorms. During the short term forecast, the boundary will have at least entered our CWA creating showers and thunderstorms over the Pikes Peak region. CAPE values are greater than 1000 J/kg on the leading edge and behind the front. There is a bit of a cap over the lower levels, but the mesoscale lift associated with the front should overcome the cap. The shear is weak, however. So overall, showers and thunderstorms are expected over the Pikes Peak region during the early morning with the potential for a stronger storm. The main concern will be flash flooding since the soils should be saturated. Any moderate to heavy rain over the northern I-25 corridor may lead to flash flooding. .LONG TERM...(Thursday through Tuesday) Issued at 430 AM MDT Wed Jul 27 2022 Key messages: 1) Widely scattered to numerous PM thunderstorms will be possible over the most areas from Thursday through Saturday. Best chance of heaviest rainfall totals will be from Thursday through Friday. Some embedded storms could become strong to severe with strong outflow winds to 60 mph and hail up to 1 inch in diameter as the main threat. 2) PM thunderstorms will become more isolated to scattered on Sunday and mostly confined to the mountains and southeastern plains. On Monday through Tuesday, thunderstorm activity will further diminish and be mainly confined to central mountains. 3) Flash flooding will be possible over the burn scars and urban areas through Saturday. Highest risk of this will be on Thursday and Friday. A slight risk of burn scar flooding will be possible from Sunday through Tuesday if storms become stationary over mountains. 4) A cool down will occur throughout the week with high temperatures being well below the seasonal average on Thursday and Friday, followed by a warming trend throughout the weekend and returning to hot and dry for most areas by early next week. Detailed discussion: Thursday through Friday... The longwave trough will continue to deepen and move down upstream over the midwestern states, which will allow for another weak cool front to pass through on Thursday by early in the morning and bring in much cooler temperatures behind it. A general consensus of the models puts the this front moving over the northern I-25 corridor and southward over the lower Arkansas River Valley approximately between the hours of 3 to 6 AM. This will lead to an increase in omega forcing, coupled with a much broader and higher influx of monsoonal moisture over the region, which will produce a vast swath of developing showers and thunderstorms. This looks to occur over the northern I-25 corridor and move southward over the lower Arkansas River Valley, and eventually over the southern plains by around 11 AM to 2 PM. Winds in the lower levels will be primarily out of the ENE over the plains and become SE'ly later in the afternoon, meanwhile the continuous SW'ly mid level flow aloft will allow for isentropic accent to be in place over much of the CWA going into the later hours of the afternoon, especially over the southern I-25 corridor and eastward. Copious amounts of rainfall is expected given these environmental parameters and there will likely be areas of flash flooding in the urbanized areas. Better amounts of rainfall can also be expected along the eastern facing slopes of the Sangre de Cristo and Wet Mountains. If storms develop and remain nearly stationary over the burn scar areas, this could also be a concern with potential flash flooding in and around these areas. CAPE over the southeastern plains of around 2000 to 2800 J/kg, and relatively decent shear of 30 to 35 kts could also result in a strong to severe thunderstorm, with outflow winds of up to 60 mph or possibly higher, and hail up to an inch in diameter will be the most likely threats. There will also be an increase of instability with a higher influx of monsoonal moisture in the mid levels over the area again on Friday with predominantly SE'ly flow in the lower levels and superimposed SW'ly monsoonal flow in the mid levels which will once again produce an extensive coverage of moderate to heavy rainfall possible for many areas with some embedded stronger convection at times. Friday will also be another unseasonably cool day, with temperatures right around the same values, or even slightly cooler, as Thursday. Saturday through Tuesday... With the anticyclonic flow around the high positioned over the southwestern CONUS, the monsoonal moisture will remain in place with a chance of PM storms over most areas of the CWA going into Saturday. However, deterministic models are in general agreement with a positively tilted shift in the ridge axis and expanding of the ridge northward itself, as well as and the inverted trough slowly progressing further to the west by Sunday along with the mid level monsoonal moisture plume. This will reduce the amount of afternoon/evening thunderstorm activity and keep it more confined to the mountains, especially by Monday and Tuesday. Most of the convection should be confined to the mountains and southeast plains on Sunday, and then even further to the west over the central mountains on Monday and Tuesday. Models also tend to have the position of an upper level high being located directly over Colorado, which will allow for subsidence to likely overcome a lot of the orographically induced convection over the mountains and perhaps result in only isolated thunderstorm development on Monday and Tuesday during the afternoon. The ensemble members continue to agree with this, with a warming and drying trend reflected in the overall average of the members from Sunday through Tuesday. Given this, temperatures can be expected to be back above the seasonal average by Monday, and even warmer on Tuesday, with a strengthening ridge overhead. -Stewey && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1158 AM MDT Wed Jul 27 2022 Mainly vfr conditions expected at COS, PUB and ALS over the next 24 hours. Isolated to scattered storms expected to develop over the mts again this afternoon, with the best coverage across the southern mts and southern I-25 Corridor. If storms can develop and move across the terminals, brief mvfr conditions with locally heavy rainfall will be possible. A frontal boundary remains progged to move south and west across the eastern plains late tonight into early Thursday morning, with breezy northerly winds of 15-25kts possible in its wake. This front may also be a focus for thunderstorms early tomorrow morning...especially at COS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...STEWARD AVIATION...MW
Hazardous weather outlook, Jul 27, 11:00 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1100 AM MDT Wed Jul 27 2022 COZ058>089-093>099-281700- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1100 AM MDT Wed Jul 27 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening, most numerous over the mountains, mountain valleys, and across southern portions of the eastern plains, with more isolated to scattered storms possible across northern portions of the plains. Storms today will be slow moving and capable of producing heavy rain, leading to an increased potential for flash flooding, especially if storms move across area burn scars, as well as areas that have received heavy rainfall over the past few days. Other storm threats will be dangerous cloud to ground lightning and gusty outflow winds to 45 mph. Over the Raton Mesa and into Baca County, as well as along and south of the Palmer Divide, a strong to severe storm will be possible this afternoon with wind gusts to near 60 mph and penny sized hail possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms will be likely for Thursday through Saturday over most areas. The risk for flash flooding will be elevated for these days, especially for the burn scars and urbanized areas. The highest risk for flash flooding will occur on Thursday and Friday. A few embedded stronger and potentially severe thunderstorms may occur at times, with the highest probability over the southeastern plains on Thursday afternoon. Main threat with these storms will be strong and gusty outflow winds to 60 mph and hail up to 1 inch in diameter, along with torrential rainfall and dangerous cloud to ground lightning. On Sunday, afternoon and evening thunderstorms should be more isolated and confined to the mountains and southeastern plains, with only a few thunderstorms possible along the I-25 corridor and over the San Luis Valley. On Monday and Tuesday, afternoon and evening thunderstorms will be even more isolated and mainly over the central mountains. There will still be a slight risk of burn scar flash flooding for each of these days, if thunderstorms become nearly stationary over these areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| Jul 26, 6:04 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 3 hr |
| Jul 26, 6:14 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
| Jul 26, 6:28 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 3 hr |
| Jul 26, 6:39 PM MDT | Special Weather Statement | PUB | El Paso | 81 min |
| Jul 26, 6:57 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 26, 7:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 70 min |
| Jul 26, 7:30 PM MDT | Special Weather Statement | PUB | El Paso | 60 min |
| Jul 26, 8:03 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 26, 8:06 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Jul 26, 8:14 PM MDT | Areal Flood Warning | PUB | Pueblo | 6 hr |
| Jul 26, 8:26 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 26, 8:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 26, 8:45 PM MDT | Areal Flood Warning | PUB | El Paso | 6 hr |
| Jul 26, 8:46 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| Jul 26, 8:58 PM MDT | Areal Flood Warning | PUB | Costilla | 9 hr |
| Jul 26, 9:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 54 min |
| Jul 26, 10:59 PM MDT | River Flood Advisory | PUB | El Paso | 8 hr |
| Jul 26, 11:07 PM MDT | River Flood Advisory | PUB | El Paso | 8 hr |
| Jul 27, 2:33 PM MDT | Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more | 36 hr |
| Jul 27, 4:15 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Jul 27, 4:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jul 27, 5:12 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| Jul 27, 5:37 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
| Jul 27, 5:57 PM MDT | Special Weather Statement | PUB | Saguache | 33 min |
| Jul 27, 5:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.